Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Marquette, MI

October 25, 2012Baraga County, Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Oct 25, 2012, 9:49 AM EDT for Baraga County, Houghton County, Michigan. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2012, 9:49 AM EDT (13:49 UTC)
Expired
Oct 25, 2012, 10:45 AM EDT
In force
56 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baraga County, MI, Houghton County, MI

The radar

The Marquette radar (KMQT), 93 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 9:51 AM EDTHAIL 0.25Kenton, MIVERY HEAVY RAIN AS WELL.
Oct 25, 9:53 AM EDTHAIL 0.25Kenton, MI
Oct 25, 10:10 AM EDTHAIL 0.251 Se Covington, MILITTLE WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS53 KMQT 251349
SVRMQT
MIC013-061-251445-
/O.NEW.KMQT.SV.W.0062.121025T1349Z-121025T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
949 AM EDT THU OCT 25 2012

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN...
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN...

* UNTIL 1045 AM EDT

* AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF BRUCE
  CROSSING TO 12 MILES NORTHWEST OF IRON RIVER...AND MOVING NORTHEAST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARAGA...L'ANSE...KENTON...SIDNAW...NISULA...COVINGTON...ALBERTA...
  THREE LAKES...ECHO LAKE...BOB LAKE...WATTON...ALSTON...PELKIE...NED
  LAKE...TAPIOLA...ASSININS...HERMAN AND CRAIG LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4668 8899 4668 8886 4676 8886 4677 8892
      4700 8872 4658 8814 4642 8831 4642 8899
TIME...MOT...LOC 1349Z 222DEG 39KT 4652 8902 4620 8883
WIND...HAIL 60MPH 1.00IN

$$

MRD
3 follow-up statements
948 
WWUS53 KMQT 251404
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1004 AM EDT THU OCT 25 2012

MIC013-061-251445-
/O.CON.KMQT.SV.W.0062.000000T0000Z-121025T1445Z/
BARAGA MI-HOUGHTON MI-
1004 AM EDT THU OCT 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOUGHTON AND
SOUTHWESTERN BARAGA COUNTIES UNTIL 1045 AM EDT...

AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NISULA TO 10 MILES NORTHWEST OF
AMASA...MOVING NORTHEAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE...
  BARAGA...L'ANSE...COVINGTON...ALBERTA...THREE LAKES...PELKIE...
  TAPIOLA...NED LAKE...ASSININS...HERMAN AND CRAIG LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4668 8899 4668 8886 4676 8886 4677 8892
      4700 8872 4658 8814 4642 8831 4642 8899
TIME...MOT...LOC 1404Z 222DEG 54KT 4682 8868 4635 8856
WIND...HAIL 60MPH 1.00IN

$$

MRD
657 
WWUS53 KMQT 251423
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1023 AM EDT THU OCT 25 2012

MIC013-061-251445-
/O.CON.KMQT.SV.W.0062.000000T0000Z-121025T1445Z/
BARAGA MI-HOUGHTON MI-
1023 AM EDT THU OCT 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOUGHTON AND
SOUTHWESTERN BARAGA COUNTIES UNTIL 1045 AM EDT...

AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF NISULA TO 6 MILES
SOUTHWEST OF THREE LAKES...MOVING NORTHEAST AT 60 MPH. ADDITIONAL 
STRONG TO SEVERE STORMS ARE NEAR SIDNAW...KENTON AND COVINGTON. 
THESE STORMS ARE ALSO MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  BARAGA...L'ANSE...THREE LAKES...HERMAN...ASSININS...TAPIOLA AND
  CRAIG LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4668 8899 4668 8886 4676 8886 4677 8892
      4700 8872 4658 8814 4642 8831 4642 8899
TIME...MOT...LOC 1422Z 222DEG 54KT 4682 8860 4653 8826
WIND...HAIL 60MPH 1.00IN

$$

MRD
666 
WWUS53 KMQT 251433
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1033 AM EDT THU OCT 25 2012

MIC013-061-251445-
/O.CON.KMQT.SV.W.0062.000000T0000Z-121025T1445Z/
BARAGA MI-HOUGHTON MI-
1033 AM EDT THU OCT 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOUGHTON AND
BARAGA COUNTIES UNTIL 1045 AM EDT...

AT 1029 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NISULA TO 7 MILES SOUTHWEST OF THREE LAKES...MOVING NORTHEAST AT
60 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  BARAGA...L'ANSE...THREE LAKES...HERMAN...CRAIG LAKE STATE PARK...
  ASSININS AND TAPIOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4668 8899 4668 8886 4676 8886 4677 8892
      4700 8872 4681 8844 4658 8814 4642 8831
      4657 8873
TIME...MOT...LOC 1433Z 222DEG 54KT 4681 8867 4655 8826
WIND...HAIL 60MPH 0.75IN

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 7:46 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 25, 7:46 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
746 AM EDT THU OCT 25 2012

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 518 AM EDT THU OCT 25 2012

ELONGATED SURFACE TROUGH IS STRETCHING FROM NORTHERN LAKE SUPERIOR
THROUGH WEST CENTRAL WISCONSIN...AND DOWN INTO KANSAS. SHOWERS AND
THUNDERSTORMS EXTEND ALONG THIS TROUGH...WITH MORE WIDESPREAD AND
STRONGER SHOWERS ASSOCIATED WITH SHORTWAVES RIDING NORTHEAST AROUND
THE UPPER TROUGH IN THE NORTHERN PLAINS. AHEAD OF THESE
SHOWERS...WIDESPREAD LOW CLOUDS AND FOG ARE IN PLACE...BUT
TURBULENT MIXING FROM THE SHOWERS/THUNDERSTORMS HAS KEPT
VISIBILITIES HIGHER THAN YESTERDAY ACROSS MUCH OF THE AREA. THE LAST
ITEM TO NOTE IS THE UNUSUALLY WARM TEMPERATURES ACROSS MUCH OF THE
AREA...WITH 4AM TEMPERATURES IN THE UPPER 50S TO MID 60S...WHICH IS
10-15 DEGREES ABOVE THE NORMAL HIGHS FOR THIS TIME OF YEAR.

THE PREVIOUSLY MENTIONED SERIES OF WAVE PUSHING NORTHEAST ALONG THE
TROUGH WILL BE THE MAIN PRECIPITATION MAKER FOR TODAY INTO TONIGHT
AS A LOW DEVELOPS IN CENTRAL WISCONSIN AND FOLLOWS THE TROUGH
THROUGH UPPER MICHIGAN TODAY. THE MAIN SHORTWAVE CURRENTLY IN THE
CENTRAL PLAINS WILL PUSH NORTHEST THROUGH THE WESTERN CWA THIS
AFTERNOON AND EVENING. AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY
IN WI AND THE WESTERN CWA SHOULD CONTINUE OVER THE NEXT FEW HOURS AS
THEY SHIFT TO THE NORTHEST. SPC MESOCALE ANALYSIS SHOWING MUCAPE
GRADIENT ACROSS THE WEST CENTRAL CWA WITH THE SURFACE TROUGH. OVER
THE EAST...MUCAPE VALUES AROUND 1000 J/KG...WHILE TOWARDS KIWD
VALUES ARE LESS THAN 250 J/KG. THUNDERSTORMS THAT DEVELOPED THIS
MORNING IN THE BETTER INSTABILITY HAD SEEN STRONGER UPDRAFTS...BUT
AS THEY HAVE SHIFTED TO THE NNE AND INTO WEAKER INSTABILITY THEIR
UPDRAFTS HAVE REALLY DIMINISHED. THUS...DON/T THINK THERE IS MUCH
CONCERN FOR SEVERE WEATHER...ALTHOUGH THERE IS AN ISOLATED CELL IN
NORTHEAST WI IN THE BETTER INSTABILITY THAT IS REMAINING STRONG.

THE SECOND WAVE CURRENTLY IN NORTHWEST IOWA AND SOUTHERN MN WILL
MOVE THROUGH THE AREA THIS MORNING AS H500 HEIGHT FALLS PUSH WEST
ACROSS THE CWA THROUGH THE DAY. THE FORCING...WHICH
WILL BE ALONG AND JUST NORTHWEST OF THE DEVELOPING SURFACE
LOW...SHOULD ARRIVE TOWARDS MID MORNING OVER THE WESTERN CWA. THIRD
AND LIKELY FINAL WAVE OF PRECIPITATION WILL BE ALONG AND BEHIND THE
STRONG COLD FRONT THAT WILL BE INTENSIFYING THROUGH THE AFTERNOON
HOURS /H850 TEMPS FALLING FROM THE LOW TEENS ABOVE ZERO THIS MORNING
TO -3C OVER THE WEST THIS AFTERNOON. IN ADDITION...H500 HEIGHT FALLS
WILL BE INCREASING FROM WEST TO EAST THIS AFTERNOON WITH THE
SHORTWAVE MOVING INTO THE WESTERN CWA. INSTABILITY SLOWLY DECREASES
THIS AFTERNOON AS THE COLD FRONT IS PUSHING EAST ACROSS THE
AREA...MUCAPES FALLING INTO THE 400-700 J/KG RANGE DUE TO WEAKENING
MID LEVEL LAPSE RATES. SO THE THUNDER POTENTIAL WILL STILL BE
THERE...BASED ON CONVECTION IN WESTERN WI EARLY THIS MORNING IN
SIMILAR INSTABILITY...BUT WILL LEAVE IT AT A CHANCE THIS AFTERNOON.
THINK THE MAIN THREAT WILL BE BRIEF HEAVY RAIN WITH THE SHOWERS AND
ISOLATED THUNDERSTORMS THIS AFTERNOON...AS PWAT VALUES ARE OVER 250
PERCENT OF NORMAL.

AS FOR WINDS TODAY...THE TIGHTENING PRESSURE GRADIENT SHOULD LEAD
TO WINDS IN THE 20-30MPH RANGE OVER THE EAST HALF. BUT THE CLOUDS
AND THE INVERSION ABOVE THE SURFACE WILL KEEP THE STRONGER 40-50KT
SOUTHERLY WINDS ALOFT FROM COMING DOWN TO THE SURFACE. BEHIND THE
SURFACE LOW THAT MOVES THROUGH THIS AFTERNOON WILL BE ANOTHER PERIOD
OF GUSTY WINDS...AS THEY SHIFT TO THE WEST-NORTHWEST. WINDS
ALOFT AREN/T MUCH MORE THAN 30-35KTS...BUT WITH THE STRONG COLD AIR
ADVECTION AND THE PRESSURE RISES...FEEL THAT THERE SHOULD BE A
PERIOD OF GUSTS TO 35-40MPH OVER THE KEWEENAW. FINALLY...AS THE
COLD FRONT MOVES THROUGH...WILL CONTINUE TO HIGHLIGHT FALLING
TEMPERATURES FROM WEST TO EAST DURING THE DAY.

AFTER THE REMAINING PRECIPITATION FROM THE EXITING FRONT...MAIN
THING FOR TONIGHT WILL BE THE SIGNIFICANT COOLING TREND AND VERY DRY
MID LEVEL AIR MOVING OVER THE CWA. EXPECT ONGOING SHOWERS OVER THE
EASTERN CWA TO CONTINUE TO PUSH EAST WITH THE COLD FRONT THIS
EVENING AND END DURING THE OVERNIGHT HOURS FROM WEST TO EAST. THE
DRYING ALOFT SHOULD LEAD TO DECREASING CLOUDS OVER MOST OF THE AREA
THROUGH THE NIGHT. THE ONLY EXCEPTION IS DECENT MOISTURE BELOW H850
HANGING ON OVER THE KEWEENAW TONIGHT UNDER THE WESTERLY FLOW. WITH
THE H850 TEMPS FALLING TO -7C BY 12Z FRIDAY...THINK THAT LAKE CLOUDS
SHOULD REMAIN THROUGH THE NIGHT. THE GENERAL SUBSIDENCE ALOFT WILL
LIKELY LIMIT SHOWER POTENTIAL...ALONG WITH SHORT RESIDENCE TIME OVER
THE WESTERN LAKE...BUT CYCLONIC FLOW MAY BE SUPPORTIVE OF SOME
ISOLATED AND TRANSIENT SHOWERS. IF SHOWERS OCCUR...EXPECT THE RAIN
TO MIX WITH AND CHANGE OVER TO SNOW OVER THE WEST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 518 AM EDT THU OCT 25 2012

NAM SHOWS A CLOSED 500 MB LOW OVER WESTERN ONTARIO WITH A TROUGH
ACROSS THE PLAINS 12Z FRI. TROUGHING STAYS IN THE GREAT LAKES REGION
THROUGH 12Z SUN. WRAPAROUND MOISTURE LOOKS TO STAY WELL NORTH AND
WEST OF THE AREA. WITH A WEST WIND...THERE COULD STILL BE A CHANCE
FOR LAKE EFFECT PCPN FOR THE KEWEENAW EVEN WITH SIGNIFICANT DRYING
IN THE ATMOSPHERE. 850 MB TEMPERATURES OFF THE NAM/GFS AND ECMWF GET
DOWN TO -6C TO -8C FRIDAY THROUGH SAT AND WITH LAKE SUPERIOR
TEMPERATURES FROM 6C TO 9C...THIS WOULD BE ENOUGH FOR LAKE EFFECT
PCPN. WILL CONTINUE TO GO WITH SLIGHT CHANCE POPS FOR THIS
POSSIBILITY. IT LOOKS TO BE COLD AS WELL AND LOWERED HIGH
TEMPERATURES A BIT FOR FRIDAY AND SATURDAY WITH VERY COLD 850 MB
TEMPERATURES. OVERALL THOUGH...NOT ANY REAL HUGE CHANGES TO THE
GOING FORECAST.

IN THE EXTENDED...GFS AND ECMWF SHOW A 500 MB TROUGH OVER THE
CENTRAL U.S. 12Z SUNDAY WITH COLD AIR AROUND. SANDY THEN COMES INTO
PLAY WITH THE ECMWF STILL THE FURTHEST WEST TO TRACK IT ONTO THE MID
ATLANTIC REGION WHILE THE GFS ON BOTH 12Z AND 18Z RUNS KEEPS SANDY
WELL OFFSHORE 12Z MON. THIS HAS SOME DIFFERENCES COME INTO PLAY FOR
US AS THE GFS CONTINUES TO MAINTAIN A TROUGH OVER THE UPPER GREAT
LAKES WHILE THE ECMWF SHOVES THE TROUGH FURTHER EAST AND STARTS TO
BRING IN AN UPPER LEVEL RIDGE. THESE DIFFERENCES STILL REMAIN INTO
TUE AND WED. WITH BOTH MODELS RETAINING CONSISTENCY IN THEIR
RESPECTIVE SOLUTIONS...CONFIDENCE REMAINS LOW FOR THIS FORECAST.
STILL LOOKS COLD FOR THE FORECAST PERIOD WITH SOME LAKE EFFECT PCPN
POSSIBLE WITH A WESTERLY WIND AT THE BEGINNING GOING MORE TO A NORTH
WIND LATER IN THE PERIOD. KEPT SLIGHT CHANCE POPS IN FOR THIS
POSSIBILITY FOR NOW EVEN WITH SFC RIDGING NEARBY. ONE THING THAT
SANDY WILL DO IS SLOW UP THE WEATHER PATTERN AND KEEP IT COLD WITH
LITTLE CHANGE IN THE FORECAST UNTIL IT GETS ABSORBED INTO A
TROUGH.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 746 AM EDT THU OCT 25 2012

EXPECT A SERIES OF SHOWERS AND POTENTIALLY THUNDERSTORMS TO AFFECT
THE TAF SITES OVER THE NEXT 12 HOURS...AS A LOW PRESSURE SYSTEM
DEVELOPS ALONG A SURFACE TROUGH OVER UPPER MICHIGAN. THE BIG
QUESTION FOR THE FORECAST WILL BE HOW THE MIXING FROM THE RAIN WILL
AFFECT THE LOW CEILINGS/VISIBILITIES. THERE HAVE BEEN TIMES
OVERNIGHT THAT THIS MIXING HAS PUSHED CEILINGS UP TO MVFR. THINK
KIWD WOULD BE MOST LIKELY TO STAY DOWN FOR MUCH OF THE DAY WITH
FAVORABLE UPSLOPE FLOW THROUGH THE DAY. SAME THING FOR KSAW...WITH
WINDS OUT A SOUTHERLY DIRECTION UNTIL THE TROUGH MOVES THROUGH.
EITHER WAY...THINK THE PERIODS OF RAIN WILL KEEP LOWER VISIBILITIES
THROUGH MUCH OF THE DAY.

ONCE THE LOW DEVELOPS AND MOVES OVER LAKE SUPERIOR...THE TROUGH
WILL PUSH EAST AS A COLD FRONT AND EXPECT WINDS TO INCREASE THIS
AFTERNOON AT KIWD/KCMX. COULD GET QUITE GUSTY FOR A FEW HOURS AT
KCMX WITH A WESTERLY WIND...GUSTS TO 30-35KTS. BEHIND THE
FRONT...DRIER AIR WILL BEGIN TO MOVE IN AND EXPECT
CEILINGS/VISIBILITIES TO IMPROVE FROM WEST TO EAST.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 518 AM EDT THU OCT 25 2012

SURFACE TROUGH THAT IS LOCATED OVER WESTERN UPPER MICHIGAN AND
CENTRAL LAKE SUPERIOR WILL BE THE LOCATION OF A DEVELOPING LOW IN
WISCONSIN. THIS LOW WILL FOLLOW THE TROUGH AS IT INTENSIFIES THIS
AFTERNOON AND TONIGHT WHILE MOVING INTO ONTARIO. THIS LOW WILL
SWEEP A COLD FRONT ACROSS EASTERN LAKE SUPERIOR THIS AFTERNOON AND
EVENING. BEFORE THIS LOW...EXPECT FOG TO BE LOCATED OVER PORTIONS
OF WESTERN/CENTRAL LAKE SUPERIOR. HAVE SEEN SOME LOWER VISIBILITIES
FROM SHIP OBS...BUT FEEL IT IS PATCHY ENOUGH TO NOT TO ADD A DENSE
FOG ADVISORY. PLUS...WITH THE INCREASING WINDS AND DRIER AIR
ARRIVING THIS AFTERNOON...ANY FOG SHOULD BE TRANSIENT AS IT
DIMINISHES.

EXPECT GALES RIGHT BEHIND THE FRONT FOR A PERIOD OF TIME TONIGHT
OVER PORTIONS OF CENTRAL LAKE SUPERIOR. WINDS ALOFT AREN/T MUCH MORE
THAN 30-35KTS...BUT WITH THE STRONG COLD AIR ADVECTION AND PRESSURE
RISES...FEEL THAT THERE SHOULD BE A PERIOD OF FREQUENT GALE FORCE
GUSTS. THUS...HAVE SWITCHED THE GALE WATCH TO A GALE WARNING FOR
00-12Z FRIDAY. A LINGERING PRESSURE GRADIENT BETWEEN THE EXITING LOW
IN NORTHERN ONTARIO AND HIGH PRESSURE BUILDING OVER THE NORTHERN
PLAINS WILL KEEP WESTERLY WINDS IN THE 20-30KT RANGE. AS THE HIGH
PRESSURE BUILDS OVER THE UPPER GREAT LAKES THROUGH THE
WEEKEND...EXPECT WINDS TO DIMINISH BELOW 20KTS FOR THE WEEKEND.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY FOR
     LSZ265-266.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...07
AVIATION...SRF
MARINE...SRF
Hazardous weather outlook, Oct 25, 5:30 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT THU OCT 25 2012

MIZ001>007-009>014-084-085-261200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
530 AM EDT THU OCT 25 2012 /430 AM CDT THU OCT 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS WESTERN UPPER
MICHIGAN AND ALL DAY ACROSS CENTRAL UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-261200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
530 AM EDT THU OCT 25 2012 /430 AM CDT THU OCT 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS THE WEST HALF OF LAKE
SUPERIOR AND ALL DAY ACROSS THE EAST HALF OF LAKE SUPERIOR.

WEST GALES TO 35 KNOTS ARE EXPECTED TONIGHT ACROSS CENTRAL LAKE SUPERIOR.
SEE THE LATEST OPEN WATER FORECAST FOR LAKE SUPERIOR OR MARINE
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-261200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
530 AM EDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

In the hours before

Local storm report, Oct 25, 6:43 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
643 AM EDT THU OCT 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             3 NE NEGAUNEE           46.53N 87.55W
10/25/2012  M0.88 INCH       MARQUETTE          MI   OFFICIAL NWS OBS

            HAILED FOR 5 MINUTES FROM 0635 TO 0640. MOST WERE PENNY
            SIZED...BUT A FEW WERE THE SIZE OF NICKELS.

&&

SRF
Local storm report, Oct 25, 6:59 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
659 AM EDT THU OCT 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             1 NE NEGAUNEE           46.51N 87.59W
10/25/2012  M1.00 INCH       MARQUETTE          MI   NWS EMPLOYEE

&&

SRF
Local storm report, Oct 25, 7:19 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
719 AM EDT THU OCT 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HAIL             IRON MOUNTAIN           45.83N 88.06W
10/25/2012  M0.50 INCH       DICKINSON          MI   TRAINED SPOTTER

            HAIL LASTED FOR THREE MINUTES.

&&

TKLUBER
Special weather statement, Oct 25, 7:25 AM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
725 AM EDT THU OCT 25 2012

MIZ005-006-251200-
ALGER-MARQUETTE-
725 AM EDT THU OCT 25 2012

...SIGNIFICANT WEATHER ALERT FOR ALGER AND MARQUETTE COUNTIES UNTIL
800 AM EDT...

AT 723 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GWINN...OR 18 MILES SOUTHEAST OF ISHPEMING.
THIS STORM WAS MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KLUBER
Local storm report, Oct 25, 8:32 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
832 AM EDT THU OCT 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             1 SE NEGAUNEE           46.49N 87.58W
10/25/2012  M1.00 INCH       MARQUETTE          MI   PUBLIC

&&

TKLUBER
Local storm report, Oct 25, 8:51 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
851 AM EDT THU OCT 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             NEGAUNEE                46.50N 87.60W
10/25/2012  M0.75 INCH       MARQUETTE          MI   PUBLIC

&&

TKLUBER

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 4:33 AM EDTGale WarningMQT27 hr
Oct 25, 4:33 AM EDTSmall Craft AdvisoryMQT60 hr
Oct 25, 7:41 AM EDTSpecial Marine WarningMQT34 min
Oct 25, 8:01 AM EDTSpecial Marine WarningMQT89 min
Oct 25, 9:14 AM EDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon61 min
Oct 25, 10:15 AM EDTSpecial Marine WarningMQT72 min
Oct 25, 10:25 AM EDTSevere Thunderstorm WarningMQTBaraga, Marquette50 min
Oct 25, 11:10 AM EDTSpecial Marine WarningMQT95 min
Oct 25, 12:48 PM EDTSmall Craft AdvisoryMQT49 hr
Oct 25, 3:15 PM EDTSevere Thunderstorm WarningMQTMenominee27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.